Arkansas, 2018

Hail and Damaging Wind in Arkansas, May 20, 2018

May 20, 2018 · NWS MEG · 9 events in 5 counties and zones

An strong upper level disturbance tracking through the Central Plains brought scattered severe thunderstorms to portions of eastern Arkansas during the afternoon and early evening hours of May 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An strong upper level disturbance tracking through the Central Plains brought scattered severe thunderstorms to portions of eastern Arkansas during the afternoon and early evening hours of May 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 20, 11:41 AM CST, 8 minutes earlier.

Area forecast discussion, May 20, 11:41 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1241 PM CDT Sun May 20 2018

.UPDATE...

Updated for the 18z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 932 AM CDT Sun May 20 2018/

HRRR and 12z NAMNEST showing a round of convection forming north
of I-40 in the Mississippi Delta early this afternoon when
convective temps of 86-87F are reached. Later a second round may
skirt across the northern counties tonight as a shortwave moves
into the Ozarks. Severe storms will be possible with each
round...along with 2 to 3 inch rainfall amounts. Have increased
PoPs across the northern half of the CWA from noon through
midnight. All other forecast parameters are on track this morning.

JAB

&&

.PREV DISCUSSION... /issued 441 AM CDT Sun May 20 2018/

A warm and humid early summer weather pattern will prevail for
the upcoming week. For today, the Midsouth will remain under the
northwest periphery of a weak upper ridge centered over the
Southeast, exposed to weak west/southwest flow aloft. NAM Bufr
soundings depicted surface-based CAPE reaching 3000 J/KG by early
afternoon, accompanied by 850-500mb lapse rates near 7C/KM and
eroded convective inhibition.

Similar to Saturday, the "trigger" for storms may be a subtle
feature borne from upstream storms. Early morning HRRR runs
depict early afternoon storms developing over the delta of east
AR and northwest MS, ahead of a weak shortwave lifting out of the
Arklatex. Inverted-V type soundings suggest a microburst wind
threat and aforementioned steep midlevel lapse rates and CAPE will
be favorable for large hail. As is typical in a weak sheer summer
environment, storm movement and coverage will likely be driven by
mesoscale storm evolution. Slow-moving and/or merging storms may
lead to localized flash flooding, while nearby areas remain dry.
With loss of surface heating, storms should dissipate by
midevening.

Atmosphere will remain favorable for additional storms Monday and
Tuesday, as a weak midlevel wave lifts northwest out of the
eastern Gulf of Mexico, weakening the upper ridge. 700mb temps
only prevail around 6-7C through Tuesday, but warm slightly as
the upper ridge amplifies midweek, ahead of height falls over the
western US. Convective temps nonetheless will be attainable in
the mid to late week periods, with scattered storms favoring the
afternoon hours in absence of deep layer shear.

Looking to next weekend, the GFS/ECMWF/Canadian models depict a
northern branch trof dropping into the middle and upper MS River
valley, phasing with a southern branch upper low lifting north
from the Gulf of Mexico. While the details have yet to settle out,
the consensus points toward slightly cooler and more rainy
conditions next weekend.

PWB

&&

.AVIATION.../18z TAFs/

VFR conditions are anticipated at all terminals outside of
thunderstorms. MVFR/IFR vsbys are expected with on station
thunderstorms. Convective coverage should become numerous this
afternoon and evening, therefore have included tempos for
thunderstorms at all locations. Convection should diminish by mid
evening with vsbys improving back to VFR.

Convective chances should again increase late tonight into Monday
morning in association with a shortwave lifting to the northwest
of our area. The best potential should be near KJBR, where tempos
have again been included. Vicinity thunder has been added to KMEM
and KMKL for this time period.

Additional convection can be expected later Monday along residual
outflow boundaries. Coverage is still uncertain therefore
maintained vicinity mention for now along with VFR cigs/vsbys.
This will be refined in later forecasts once confidence in
coverage and timing increases.

Winds should remain light and variable, outside of thunderstorms,
through the period. Severe winds and hail cannot be ruled out this
afternoon through mid evening with the most intense storms.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 20, 10:34 AM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1134 AM CDT Sun May 20 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211845-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1134 AM CDT Sun May 20 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A slight and marginal risk for severe storms are expected this
afternoon and this evening across a large portion of the Midsouth.
Damaging winds...large hail and locally heavy rainfall will all
be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered strong and isolated severe thunderstorms will be possible
through the period, mainly during the afternoon and early evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

JAB

The radar

The Memphis radar (KNQA), 155 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
May 20, 11:49 AM CST to 11:55 AM CST
Where
Lawrence County, Smithville to 2.6 mi E of Smithville
Measured
1 in hail
Reported by
Public
Coordinates
36.080, -91.330

Hail, Lawrence

When
May 20, 12:35 PM CST to 12:40 PM CST
Where
Lawrence County, 0.63 mi NNW of Black Rock to 0.7 mi NE of Black Rock
Measured
1.75 in hail
Reported by
Public
Coordinates
36.108, -91.105

Hail ranged from dime to golf-ball size.

Hail, Lawrence

When
May 20, 12:40 PM CST to 12:45 PM CST
Where
Lawrence County, 3.7 mi NNE of Black Rock to 2.52 mi NW of Richwoods
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.150, -91.076

Quarter size hail in Davidsonville State Park.

Hail, Clay

When
May 20, 12:50 PM CST to 12:55 PM CST
Where
Clay County, 1.42 mi WNW of Mc Dougal to 1.46 mi NE of Mc Dougal
Measured
1 in hail
Reported by
Public
Coordinates
36.439, -90.403

Hail, Craighead

When
May 20, 1:45 PM CST to 1:50 PM CST
Where
Craighead County, 0.93 mi WSW of Trinity to 1.48 mi ENE of Trinity
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.923, -90.794

Quarter to golf-ball size hail northeast of Bono.

Hail, Greene

When
May 20, 2:15 PM CST to 2:20 PM CST
Where
Greene County, 1.43 mi W of Gainesville to 2.3 mi ENE of Gainesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.170, -90.546

Quarter size hail between Oak Grove and Lafe.

Hail, Greene

When
May 20, 2:25 PM CST to 2:35 PM CST
Where
Greene County, 2.67 mi ESE of Finch to 2.61 mi ESE of Paragould
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.015, -90.556

Pea to quarter size.

Hail, Greene

When
May 20, 2:36 PM CST to 2:45 PM CST
Where
Greene County, 1.26 mi SSW of Paragould to 2.77 mi WSW of Bard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.035, -90.492

Nickel to quarter size.

Thunderstorm Wind, Crittenden

When
May 20, 3:40 PM CST to 3:45 PM CST
Where
Crittenden County, Earle to 1.02 mi WSW of Spring Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.270, -90.470

Several trees down on power lines. Shed blown over. Eighteen wheeler blown over on Highway 64 going into Earle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754059, 754061, 754062, 754063, 754064, 754066, 754067, 754069, 754071.